| Model Number |
GKFV1520 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Abscess (1690); Fistula (1862); Unspecified Infection (1930); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
09/25/2018
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Added surgical history.(b)(4).(b)(6).It should be noted that the instructions for gore® synecor intraperitoneal biomaterial use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® synecor intraperitoneal biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿.
Event or Problem Description
It was reported to gore that the patient underwent open upper abdominal hernia repair on (b)(6) 2018 whereby two [2] synecor oval (15 x 20 cm) were implanted.The complaint alleges that on (b)(6) 2018 an additional procedure occurred whereby the gore device was explanted.The complaint alleges that on (b)(6) 2019, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: surgery to remove mesh, infection, fistula, abscess, open draining wound, draining sinus, severe and chronic abdominal pain, spasms.Additional event specific information was not provided.
Additional Manufacturer Narrative
B7: added medical history.H6: updated results code 1 for manufacturing evaluation.Conclusion code remains unchanged.H6: updated results code 2 for sterilization evaluation.Conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: [missing records: records prior to 01/19/2018 were not provided.] 01/19/2018: [missing records: an operative report detailing mesh implantation was not provided.] on (b)(6) 2018: (b)(6) center.Operative record.Preoperative diagnosis: incisional hernia without obstruction or gangrene.Implant record.Mesh synecor® 15 x 20cm oval gkfv1520 ¿ s15690661.Type: implant.Inventory item: mesh synecor® 15cmx20cm.Serial number: (b)(6).Used: 1.Manufacturer: w.L.Gore.Implant record.Mesh synecor® 15 x 20cm oval gkfv1520 ¿ s16502822.Type: implant.Inventory item: mesh synecor® 15cmx20cm.Serial number: (b)(6).Used: 1.Manufacturer: w.L.Gore.The records confirm 2 gore® synecor® intraperitoneal biomaterial (gkfv1520/s15690661) and (gkfv1520/s16502822) were implanted during the procedure.[missing records: records after 01/19/18 pertaining to alleged injuries were not provided.] a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the instructions for gore® synecor intraperitoneal biomaterial use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® synecor intraperitoneal biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: relevant medical information: ¿ (b)(6) 2018 : (b)(6) history and physical.Chief complaint: incisional hernia.Returns to clinic for routine follow-up.Obese woman who has undergone a hysterectomy by dr.(b)(6) for uterine cancer.Postoperatively, underwent chemotherapy and radiation.Subsequently developed a midline hernia.Ct evidence reveals a small amount of colon within hernia; causing pain.Denies chronic incarceration or periods of obstruction.Denies nausea, vomiting, change in bowel habits.Seen her multiple times previously; encouraged to lose weight as this will make hernia surgery easier.In addition, recommended bowel regimen as previously had evidence of constipation on ct scan.Suffers from major depression.Medical history: thyroid disorder, endometrial cancer, hypertension, neuropathy, pulmonary embolism, vitamin d deficiency.Surgical history: open cholecystectomy, dilatation and curettage of uterus (b)(6) 2016 , excision of omphalocoele and repair umbilical hernia (b)(6) 2012, flexible colonoscopy (b)(6) 2012, diverticulosis, total abdominal hysterectomy/bilateral salpingo-oophorectomy (b)(6) 2016 tubal ligation.Social: never smoker, no alcohol.Current medications: rivaroxaban (xarelto).Abdomen: soft, obese, nontender.Given her obesity, it is difficult to appreciate a discrete hernia.Imaging: previous ct showing evolution of a hernia in upper abdomen.Impression/plan: continue period of weight loss.Hernia causing significant pain, leading to decreased activity.With a successful hernia repair, will experience less pain and hopefully be more active.Schedule for surgery.¿ implant date: (b)(6) 2018 (hospitalization (b)(6) 2018) ¿ (b)(6) 2018 : (b)(6) operative report.Preoperative diagnosis: incisional hernia without obstruction or gangrene.Preoperative diagnosis: incisional hernia without obstruction or gangrene.Indications for procedure: this [sic] barlow is a 66-year-old female with morbid obesity who presented to my clinic with a ventral hernia seen on ct.I recommended a course of weight loss but her hernia became increasingly painful so we proceeded with planning for operative repair.The patient was consented as to the risks and benefits of the procedure including bleeding, infection, recurrent hernia and difficulty fixing hernia.She was agreeable and wanted to proceed.Procedure description: ¿patient was brought to the or and placed in the supine position on the or table.After sufficient anesthesia the patient was intubated.A foley catheter was placed.Next the patient¿s abdomen was prepped and draped in usual sterile fashion.A brief time-out was held all parties were in agreement.A 10 blade was used to incise the skin along the previous incision.Careful dissection was carried out down through the subcutaneous tissues all hernias had been reduced at induction and was easy to identify the main 2 fascial defects.However, upon further inspection there were several additional small defects both along the midline incision and lateral to this.There appeared to be a swiss-cheese nature to the hernia.I elected to open up the hernia sac in order to better feel the fascia from inside the abdomen.There were some expected omental adhesions but these came down easily.Once all adhesions had been brought down the [sic] into inspect the hernias.In addition to the 2 main hernias there was an additional 1 at the umbilicus and 1 inferior to this.I elected to open all of these up as there were tiny bridge is [sic] of fascia between them and i did not feel that keeping these [sic] produce in place would be beneficial to our repair.I attempted to create a recto rectus plane but given her previous surgery and the nature of her hernias this was quite difficult.I then decided to do an underly mesh.The fascial edges were cleared circumferentially there were some perforating vessels which were encounter [sic] during this process in [sic] these were tied with 0 vicryl sutures.The main defect measured 13 cm x 13 cm across.The 2 fascial edges with the patient fully relaxed did come together but there was concern for some tissue tension.I then performed a myofascial release.I identified the rectus sheath and at the lateral border i created an incision along the anterior fascia extending this up to costal margin and down to the anterior superior iliac crest.Her rectus muscle was extremely friable and all of her tissues were extremely weak.She had lost significant domain at the midline but also had significant weakness throughout her abdominal wall.The abdomen was irrigated with approximately 2 l of warm normal saline.A large piece of gore mesh was used to repair the midline defect.Interrupted 0 ethibond sutures were placed within the mesh circum french shiley around its lateral border.It was soaked in antibiotic irrigation and then placed within the abdomen under the fascia [sic] suture passer was then used to grab each individual and [sic] of the sutures circumferentially around the midline defect.These were then tied into place.The midline fascia was then closed with a 1 prolene suture in a running fashion.We then elected to place mesh over our myofascial releases.Both releases were bridged with an additional piece of gore mesh which was sutured circumferentially with interrupted 0 ethibond sutures.Once we felt that both of these had been secured sufficiently we irrigated the subcutaneous tissues with 1 l of warm normal saline.We placed 2 large 15 french jp drains the external left drain corresponding with the right side of the hernia repair in the external right drink [sic] a corresponding with the left side of the hernia repair.These were sutured into place with 3-0 nylon suture.The skin was then closed with staples and a dressing was applied.The patient had an abdominal binder placed upon moving to the stretcher.All needle and sponge counts reported as correct at the end of the case.There were no immediate complications and the patient tolerated the procedure well.¿ procedure findings: large, complex ventral hernia from previous abdominal incision.It was easily reducible.Significant loss of domain of the abdominal wall.Anesthesia: general.Estimated blood loss: 200 ml.Specimens: surgical pathology.Tissue.Relevant medical information: ¿ (b)(6) 2018 : (b)(6) md.Discharge summary.Admitted 1/19/18 for elective incisional hernia repair with mesh.Admitted to stepdown unit on postoperative day 1; recovered well.Transferred to floor on postoperative day 2 without incident.Diet advanced slowing while awaiting return of bowel function.Evaluated by physical therapy; recommended ambulating with a rolling walker on discharge for improved mobility.Also evaluated by pulmonary rehabilitation; recommended discharge with home oxygen ¿ has nasal cannula at home with oxygen concentrator as well as continuous positive airway pressure.At time of discharge, tolerating regular diet, pain controlled with oral medication, ambulatory with provided rolling walker, had received appropriate drain education.Follow up with dr.(b)(6) february 1.Disposition: home-health care services.Start taking robaxin, zofran, percocet.Continue taking colace, xarelto, cymbalta, synthroid, antivert, procardia sl, diovan.Activity: do not submerge in tub, do not lift over 15 pounds.Abdominal binder at all times.¿ (b)(6) 2018: (b)(6) md.Radiology ¿ ultrasound guided percutaneous drainage of an anterior abdominal wall fluid collection.Indication: anterior abdominal surgical site draining grossly purulent material.Findings: no abnormality appreciated in region of the draining site.Only 9 ml of clear reddish fluid could be aspirated.This was clearly different material than that draining from the surgical incision.Tolerated procedure well.Impression: uneventful percutaneous drainage of what appears to be a seroma rather than abscess to the right of the site draining grossly purulent material.¿ (b)(6) 2018: (b)(6) md.Radiology ¿ ct abdomen/pelvis without contrast.Indication: abdominal wall fluid collection.Findings: small sliding hiatal hernia.No abdominal wall hernia seen.Impression: essentially resolved right anterior abdominal wall fluid collection post catheter drainage.Grossly stable left anterior abdominal wall presumed seroma.No new abnormality.¿ (b)(6) 2018: (b)(6) md.History and physical.Well known to my service; underwent incisional hernia repair with bilateral myofascial release and component separation mesh in january this year; subsequently had prolonged drain placement secondary to high output.Drains removed and approximately one month later developed wound and bilateral fluid collection seen on ct scan.Fluid collections were overlying mesh placed over myofascial releases.One of these fluid collections was drained by interventional radiology; found to be serosanguineous.Drain then removed and patient given wound care instructions for midline wound.Placed on bactrim.Attempts were made to referral to a hernia center.However, places that were approached did not accept patient¿s insurance.Films reviewed by dr.Kramer with recommendations to locally explore wound, drain any fluid collections and place a wound vac.Patient counseled as to the risks and benefits, agreed to proceed.Impression/plan: superficial wound infection status post incisional hernia repair with mesh.For local wound exploration, drainage of fluid collections and placement of a wound vac.Currently on xarelto; hold starting today.¿ (b)(6) 2018: (b)(6) md.Operative report.Preoperative diagnosis: wound infection.Postoperative diagnosis: wound infection.Procedure: reopening of abdominal wound, drainage of fluid collection, placement of wound vac.Indications for procedure: the patient is a very pleasant 67-year-old female well known to me who underwent an extensive hernia repair in january of this year with bilateral anterior component separation myofascial release.The patient had prolonged drains in place secondary to prolonged output.She subsequently developed fluid collections overlying her anterior mesh as well as her midline with purulent drainage.This was approximately 4 months postoperatively.Due to concerns for subcutaneous skin infection, the patient was brought to the or for exploration of the incision and placement of wound vac.Procedure description: ¿patient was brought to the or and placed in the supine position on the or table.After sufficient anesthesia, the patient was intubated.Next the patient¿s abdomen was prepped and draped in the usual sterile fashion.There was a small draining sinus in the middle of this it [sic] incision and a 10 blade was used to ellipse out this area.Dissection was carried out through the subcutaneous tissues until we entered an abscess pocket.And there was a firm area overlying the right abdomen lateral to our incision and this was aspirated with a 14 gauge needle.Pus was aspirated from this area.It was sent for culture.Eventually this abscess cavity was entered and the tissue connecting these 2 areas was connected.A connecting incision was created overlying this area.Additionally, there was a small fluid pocket overlying the left abdomen and this was entered.An incision was o [sic] made overlying this area to connect these 2 areas.In the end there was a large transverse what [sic] stellate incision approximately 10-14 cm in length connecting all areas.A large granular foam was placed within this area and adhesive drape was placed overlying this the appropriate track pad was placed over this and hooked to suction with good seal.¿ procedure findings: central area of fluid under a previously draining sinus.Large loculated pocket that appeared to contain pus.Anesthesia: general.Estimated blood loss: minimal.Specimens: anaerobic culture.Wound culture and gram stain.Source: wound.Drains: negative pressure wound therapy abdomen mid (active).Dressing type: black foam.Dressing status: intact; dry; clean.Target pressure (mmhg) 125.¿ (b)(6) 2018: (b)(6) discharge summary.Admission diagnosis: wound infection.Procedure: wound exploration, debridement and wound vac placement.History of incisional ventral hernia repair with retrorectus mesh placement and myofascial release bilaterally.Had persistent draining sinus from midline wound.Hospital course: uneventful.Discharge condition: stable.Discharge activity: as tolerated, no heavy lifting greater than 10-15 pounds.Regular diet.Start taking norco for pain.Continue taking xarelto, bactrim.Instructed to shower normally but avoid scrubbing or submerging surgical wounds.Home with home health for wound vac changes.Follow up with dr.Hart in one week.¿ (b)(6) 2018: (b)(6) [signature ni].Radiology ¿ ct abdomen/pelvis with contrast.Indication: evaluate previously placed mesh.Comparison: (b)(6) 2018.Impression: intact ventral hernia mesh.No recurrence of hernia seen.Some decrease in fluid collections within the rectus sheaths bilaterally and the paraumbilical subcutaneous tissues.No bowel obstruction or ascites.¿ (b)(6) 2018: (b)(6) md.History and physical.Chief complaint: persistent fluid overlying mesh.Underwent a large, complicated ventral hernia repair january of this year.Had prolonged postoperative course with extended use of drains secondary to large fluid collections.Drains were eventually discontinued; developed subsequent wound infection which appears to overlie the external pieces of mesh.Has been on multiple rounds of antibiotics, has undergone two drainage procedures including an exploration in the operating room.Comes for evaluation after recent ct scan.Complained of incontinence of fecal matter, reporting fatigue.Ct scan reveals continued fluid collection overlying both rectus muscles in the area of the previous mesh that extends towards midline.Requesting mesh removal.Abdomen: soft, nondistended, tender to palpation overlying a firm area consistent with the fluid pocket, no rebound or guarding.Impression/plan: likely infected mesh of bilateral anterior abdominal wall.Plan operative removal in approximately one and a half months.Placed on doxycycline until surgery.¿ (b)(6) 2018: (b)(6) md.History and physical.Update: seen and examined with dr.(b)(6) in preoperative holding area.No changes since last office visit, see note below: complains of feeling somewhat unwell since last office visit.Has vague non specific complaints of fatigue and malaise.Interested in proceeding with explantation of mesh due to chronic infection and fluid collections.Also concerned about nephrotoxic effects of long-term antibiotic use.Abdomen: obese, soft, nondistended.Palpable fluid collection on the right.Mild diffuse tenderness to palpation.Clean gauze present over paraumbilical area.Explant #1 procedure: exploratory laparotomy with abdominal wound exploration and removal of mesh.Explant #1 date: (b)(6) 2018 (hospitalization (b)(6) 2018 ¿ (b)(6) 2018 (b)(6) md.Operative report.Preoperative diagnosis: infected prosthetic mesh of abdominal wall, initial encounter.Postoperative diagnosis: infected prosthetic mesh of abdominal wall, initial encounter.Indication for procedure: patient is a 67-year-old female who underwent a complex ventral abdominal hernia repair with mesh.She required an anterior component separation with mesh bridging.Subsequently, she developed fluid pockets over her mesh and purulent drainage from her midline.She was treated conservatively with irrigation and wound vac placement the [sic] and antibiotics.She subsequently had a re-collection of the fluid and 1 [sic] the requested mesh removal.Procedure description: ¿the patient was brought to the or and place in the supine position on the or table.After sufficient anesthesia, the patient was intubated.Next the patient¿s abdomen was prepped and draped in usual sterile fashion.Brief time-out was held all parties.An 18 gauge needle on a syringe were used to sound the borders of the right anterior pus collection.At this point we created a midline incision removing the fistulous tract from the midline careful dissection was carried out down to the subcutaneous tissues and the pocket was entered with a combination of blunt dissection electrocautery.This tracked laterally to the location of the mesh which was identified and removed carefully taking care to remove all visible portions of mesh in suture.We then approached the left lateral side.There is no tracking abscess tunnel and the tissue appeared intact and well he had no evidence of pus and we explored the area well.I elected to not remove this side of the mesh and to approach at a later date.We irrigated the cavity with 3 l of bacitracin infused normal saline all areas were hemostatic and we placed a air-fluid wound vac in place.The patient was then transferred to the pacu in stable condition.All needle and sponge counts reported as correct at the end the case.There were no immediate complications the patient tolerated the procedure well.¿ procedure findings: anterior bridging mesh found tracking to the location of the purulence.Normal tissue on the left side of the abdomen.Anesthesia: general.Estimated blood loss: minimal.Specimens: anaerobic culture.Source: wound.Comment: abdominal wall abscess aspirate.Wound culture and gram stain.Comment: abdominal wall abscess aspirate.Anaerobic culture.Source: wound: comment: abdominal culture deep right abdominal wall.Wound culture and gram stain.Comment: abdominal culture deep right abdominal wall.Drains: negative pressure wound therapy abdomen mid (active).Relevant medical information: ¿ (b)(6) 2018 (b)(6) md (resident); (b)(6) md.Discharge summary.Admission diagnosis: infected prosthetic mesh of abdominal wall.Infected hernioplasty mesh.Discharge diagnosis: same.Hospital course: admitted after wound exploration wound vac placement on (b)(6) 2018.Tolerating regular diet and wound vac was serosanguineous.Hospital day four, tolerating oral intake, voiding adequately, pain controlled with oral medication.Discharged home in stable condition with home health for vac changes.Discharged with oral antibiotics, instructed to go back to xarelto on discharge.Follow up appointment in 2 weeks with dr.Hart scheduled.Abdomen: soft, morbidly obese, appropriately tender to palpation, midline wound vac in place.400 ml serosanguineous/24 hours.Instructions: wound vac changes monday, wednesday, friday.Remove black sponge after irrigating with saline.Place new black sponge and cover with plastic transparent adhesive.¿ (b)(6) 2019 : (b)(6) md.Radiology ¿ ultrasound guided abscess drain.Indication: fluid collection in abdomen.Findings: catheter placed into a periumbilical anterior abdominal wall collection and 80 ml of purulent fluid aspirated; some sent to the lab.No complications.¿ (b)(6) 2019 : (b)(6) md.History and physical.Chief complaint: infected hernia mesh.Underwent complex abdominal hernia repair approximately one year ago.Has come to office over the last year and several months initially for postoperative care, but developed a subsequent wound infection that developed a mesh infection overlying the right anterior abdominal release.Mesh was removed, we attempted to remove the left mesh at that time but were not able to reach it from our current incision and because the area had not been problematic and did not have fluid overlying it, we did not remove it at that time.Has developed pain and induration overlying the left area of release.Underwent a percutaneous drain of this at 80 ml of purulent material; grew back methicillin-resistant staphylococcus aureus.Returns to office for evaluation; states there is a hard, firm knot overlying mesh; she does not feel well.Abdomen: soft, obese, a tender, firm knot is immediately lateral to previous incision; tender to palpation.Previous incision well healed with small area of opening.Imaging reviewed; large area of fluid overlying left hernia.Impression/plan: infected anterior release hernia mesh.Discussed nature of findings of the percutaneous drain and likely need to return to operating room for mesh removal.Regarding pain management, alternative to narcotics were considered but felt that narcotics represented the standard of care.Explant #2 procedure: abdominal wound exploration, removal of previous hernia mesh.Explant #2 date: (b)(6) 2019 (hospitalization (b)(6) 2019) ¿ (b)(6) 2019 : (b)(6) md.Operative report.Preoperative diagnosis: infection of graft.Postoperative diagnosis: infection of graft.Indications for procedure: patient is a very pleasant 67-year-old female well known to me for multiple operations stemming from a ventral incisional hernia repair with component separation and mesh bridging of the component separation.The patient had her right component mesh removed approximately 6 months ago.She developed increasing inflammation overlying the left mesh with fluid and pus.She consented for removal of this mesh.Procedure description: ¿the patient was brought to the or and placed in the supine position on the or table.After sufficient anesthesia, the patient was intubated.Next, the patient¿s abdomen was prepped and draped in the usual sterile fashion.A brief time-out was held all parties were in agreement.There was a small fistulous tract draining serous fluid at the middle of the previous incisional scar.We made an elliptical incision around this area in order to take out all scarred skin.This was carried down into an abscess cavity.The abscess cavity had a thick rind circumferentially around it.We broke into the cavity and there was pus which was cultured and sent to the lab.We suction free all the pus and we removed the abscess cavity from the anterior lateral superior and inferior sides.We left the posterior side intact as it likely abutted the midline fascia.Once this cavity was freed we developed a track over towards were presumed previous mesh was but this did not prove fruitful in finding the mesh.Elected to proceed to the superior portion of the abscess cavity and there was a slight tract that could be found and developed.This extended cephalad into an abscess cavity an uh mesh could be felt.It was grabbed and retracted out of the abscess cavity.The ethibond sutures were still in place and attached to fascia and they were freed at all points and care was taken to remove all ethibond suture and all pieces of mesh.The mesh had been incorporated 2 pieces of the fascia but it was removed fully in his [sic] much as we could assess.The tunneling tract was opened up anteriorly.The area was irrigated and bluntly debrided using lap sponges and hemostats.Once the area had been debrided and hemostasis was confirmed and irrigating wound vac was placed within the cavity.It accommodated 2 large sponges, once nail sponge placed in the tunneling tract with the previous mesh had been an additional medium spot size sponge.Drape was applied to the patient¿s abdomen after placing protective barrier fluid.It instilled at 400 ml and vac settings were set to 3-1/2 hour increments with 10 minutes 12 and 125 ml of suction.The patient was then woken and transferred to the pacu in stable condition.All needle and sponge counts reported as correct in the case.There were no immediate complications the patient tolerated the procedure well.I was present and scrubbed for the entire procedure.¿ procedure findings: abscess cavity with fistulous tract completely excised excepting the posterior aspect.Tunneling tract extending into the pocket where the mesh had been affixed.Fully removed.Anesthesia: general.Estimated blood loss: minimal.Specimens: anaerobic culture.Source: wound.Comment: abdominal wall aerobic, anaerobic wound culture and gram stain.Surgical pathology: source: tissue.Comment: abdominal wall and abscess cavity for gross only.Drains: negative pressure wound therapy abdomen.Relevant medical information: ¿ (b)(6) 2019: highlands pathology consultants, p.C.Gregory a.Stancel, md.Pathology report.Specimen number: s19-2121.Specimen source: abdominal wall and abscess cavity.Final diagnosis: abdominal wall and abscess; excision: skin and fibroadipose connective tissue with fat necrosis, acute and chronic hemorrhage, granulation tissue, and foreign body giant cell reaction.No malignancy identified.Gross description: received fresh and identified as ¿abdominal wall and abscess¿ is a 15 x 8 x 4 cm aggregate of rubbery, lobulated gray-yellow fibrofatty tissue fragments, partially covered by ulcerated tan skin.Representative sections are submitted in two cassettes.Microscopic description: slide(s) examined: 2 h&e.¿ (b)(6) 2019: (b)(6) md (resident); (b)(6) md.Discharge summary.Admission diagnosis: infection of graft.Abdominal wall abscess at site of surgical wound.Admission condition: fair.Discharged condition: good.Admitted for postoperative care and monitoring following abdominal wound exploration removal of previous hernia mesh.Hospital course: underwent complex abdominal hernia repair approximately one year ago; developed a wound infection with involvement of mesh overlying right anterior abdominal release.Right mesh was removed, left mesh was unable to be removed and did not have overlying fluid at that time.Later developed pain and induration overlying left area of release and 80 ml of purulent material growing methicillin-resistant staphylococcus aureus was withdrawn from a percutaneous drain.On (b)(6) 2016 was noted to have a firm knot overlying mesh.Scheduled for abdominal wound exploration, removal of previous hernia mesh with irrigating wound vac placement.Wound vac changed on postoperative day two.Transitioned to a home wound vac on postoperative day five.Prior to discharge, tolerating a diet, ambulating, having bowel function.Pain controlled with oral pain medications; discharged with instructions to follow up in 2 weeks.Consults: wound care.White blood cell count on (b)(6) 2019 12.0.Cultures: (b)(6) 2019: no anaerobes isolated; culture heavy growth of staphylococcus aureus.Abdomen: nontender; irrigating wound vac in place with minimal erythema to surrounding incision, good seal, canister with clear serosanguineous drainage; 950 documented over twenty-four hours.Activity as tolerated; may shower with wound vac off and disconnected.Follow up with whitney b.Mays, np; hyperglycemia.¿ (b)(6) 2019: (b)(6) md.Radiology ¿ ultrasound guided abscess drain.Indication: abdominal wall seroma.Technique: drainage catheter deployed into a loculated fluid collection within the right anterior abdominal wall.Approximately 100 ml of red, purulent fluid initially withdrawn, specimen sent to lab for gram stain and culture.Catheter secured in place, connected to a jackson-pratt drainage bulb.At conclusion of procedure, fluid collection had markedly decreased in size.Impression: successful ultrasound guided placement of a 10 french all-purpose drainage catheter into likely abscess involving the patient¿s right anterior abdominal wall.Laboratory studies pending.A potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore® synecor intraperitoneal biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® synecor intraperitoneal biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated investigation conclusions: h6: health effect impact code: f26: no health consequences or impact.H6: medical device component: g04089: mesh/ g04053: fiber/ g04088: membrane.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® synecor intraperitoneal biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, adhesions and related harms, bowel obstruction, contamination, defect recurrence and related harms, dysphagia, erosion or extrusions and related harms, exposure or protrusions and related harms, fever, fistula, gerd recurrence, infection, irritation or inflammation, mesh migration, mesh shrinkage, pain, parathesis, seroma or hematoma and related harms, tissue ischemia, wound dehiscence and additional intervention including surgery.The instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.The instructions for use further warn: ¿when using this device as a permanent implant and exposure occurs, treat to avoid contamination, or device removal may be necessary.¿ the instructions for use further state: ¿improper positioning of the smooth, non-textured surface adjacent to fascia or subcutaneous tissue will result in minimal tissue attachment.Persistent seroma may result.¿ for best results, use monofilament sutures.Suture size should be determined by surgeon preference and the nature of the reconstruction.¿ individual medical decisions, if inconsistent and/or non-conforming to the device manufacturer¿s recommendations, ifu, or recognized best practices, may result in or contribute to an adverse event.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.